MAUDE Adverse Event Report: OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON

OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON
Model Number 7600-0001
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code Vomiting (2144)
Date of Event 01/09/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The deflated balloon was the third balloon implanted of the three-balloon system and was implanted for a duration of 90 days.The balloon inflation pressure was recorded as within the labeled pressure range at implantation.Obalon initiated a technical investigation of the product failure including engineering analysis and a third-party laboratory for culture analysis on the returned deflated balloon.The balloon volume was within the expected volume specification.No abnormal cultures were identified with a culture analysis.Obalon visually inspected the balloon with light microscopy and material fatigue was observed.Scanning electron microscope (sem) images were obtained for the deflated balloon and a breach was identified in the area of the material fatigue.The breach in the balloon is the likely cause for deflation.The initial investigation suggests that the preliminary root cause of the deflation was likely due to damage during the manufacturing process that was exacerbated upon exposure to the in vivo environment.Deflation is a known risk, the frequency of balloon deflations has not exceeded the frequency identified in the labeling.Obalon's labeling addresses the reported event with warnings for monitoring patients for deflation symptoms.Obalon's labeling states, "patients reporting a loss of fullness, increased hunger, and/or weight gain should be examined by radiograph, as this may be a sign of balloon deflation.Additionally, any increase in nausea, vomiting and/or cramping after initial symptoms have subsided may indicate a deflated balloon.Patients should be evaluated by radiograph and endoscopic visualization might be required if the state of inflation cannot be determined radiographically.In the event of balloon deflation, the balloon should be removed as soon as possible." and "it is expected for patients to experience some degree of nausea, vomiting, and cramping within the first week after each balloon administration.Severe symptoms during that time or new symptoms occurring after the first week could indicate a premature balloon deflation.A sudden loss of fullness or a sudden increase in feelings of hunger may also indicate a potential balloon deflation.In these circumstances, radiographic imaging should be considered to rule out a potential balloon deflation.Balloon valves are radiopaque and the outline of an inflated balloon will have an elliptical or circular perimeter.If all balloons cannot be visualized with a single x-ray view, a second x-ray view should also be evaluated.".
 
Event or Problem Description
On (b)(6) 2019 a single deflated balloon was passed by a female patient with a first balloon placement of (b)(6) 2018, second balloon placement of (b)(6) 2018, and third balloon placement of (b)(6) 2018.The patient had contacted their prescribing physician with a new onset of symptoms of daily vomiting between (b)(6) 2018 but was not evaluated by the prescribing physician's office and instead was examined by x-ray at a local hospital on (b)(6) 2018.The radiography report identified 3 fully inflated balloons in the stomach however the prescribing physician only received the radiography report and did not receive the radiographic images to review.The patient was previously scheduled for the routine endoscopic removal on (b)(6) 2019.After the patient passed the balloon on (b)(6) 2019, the physician preferred to remove the other balloons as soon as possible and gave the patient the option to have the balloons removed on (b)(6) 2019 or to keep their scheduled removal and the patient decided to have them removed (b)(6) 2019.On (b)(6) 2019 the remaining two balloons were identified in the patient's stomach, inflated with appearance as expected, and with no migration into the lower intestine.Both balloons were successfully removed by endoscopy without complication on (b)(6) 2019.All three balloons were returned to obalon for investigation.There was no serious injury associated with the deflated balloon.

Brand Name
OBALON BALLOON SYSTEM
Common Device Name
INTRAGASTIC BALLOON
Manufacturer (Section D)
OBALON THERAPEUTICS, INC.
5421 avendia encinas
suite f
carlsbad CA 92008
MDR Report Key8324038
Report Number3009256831-2019-00024
Device Sequence Number2100485
Product Code LTI
UDI-Device Identifier00859810006067
UDI-Public(01)00859810006067
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
P160001
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/04/2019
Device Model Number7600-0001
Device Lot Number180905406
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/18/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/09/2019
Initial Report FDA Received Date02/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age32 YR
Patient Weight88